MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; NEEDLE DRIVER

INTUITIVE SURGICAL, INC ENDOWRIST SP; NEEDLE DRIVER
Model Number 430006-52
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/06/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted prostatectomy procedure, the needle driver instrument experienced unintuitive motion which resulted in patient injury.The instrument moved in the opposite direction than intended.This motion caused the needle driver instrument to cause an injury to an artery on the pelvic sidewall.A clip was applied to the artery to stop the bleeding and repair the defect.The needle driver instrument was replaced with a backup needle driver instrument.This event resulted in a 20-minute surgical delay.The patient is recovering well.The procedure was completed robotically.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received a product for failure analysis evaluation.A review of the site's system logs for the reported procedure revealed there were no related system errors to have occurred during the surgical procedure that would have likely caused or contributed to the reported complaint.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive has received the part associated with this complaint and completed investigations.Failure analysis investigations replicated/confirmed the customer reported complaint.Failure analysis found the primary failure of unintuitive motion to be related to the customer reported complaint.The instrument was installed on an in-house system and driven.The instrument exhibited unintuitive motion.The motion exhibited by the instrument was precise, and proportional to what was commanded by the master tool manipulators (mtm), however the grip tips moved in the opposite direction.This behavior was observed in the pitch and yaw direction and presented on 3 out of 3 installs, indicating a misalignment of the coordinate frames during the engagement sequence.
 
Additional Manufacturer Narrative
An advanced engineering investigation was completed to determine the cause of this reported event.Initial failure analysis (fa) was confirmed, the instrument exhibited unintuitive motion when placed on an in-house system.The grip tips moved in the opposite directions as commanded by the master tool manipulator (mtm.) the instrument's housing was removed to inspect the instrument's internals, and it was found that the instrument's roll input was cracked.There were no pieces missing.With the roll input disk on the proximal end of the instrument held with one hand, the instrument's main tube was able to be rolled while keeping the input disk stationary.This indicates that the metal portion of the roll input is able to move independently from the plastic portion, which can potentially allow for the components to become out of sync and potentially lead to motion issues as the instrument may be actuated in a way that differs from what the system expects with respect to the patient side cart (psc)'s drives.Additionally, the instrument's grip input was also found cracked as well.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
ENDOWRIST SP
Common Device Name
NEEDLE DRIVER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21730270
Report Number2955842-2025-11817
Device Sequence Number17170957
Product Code NAY
UDI-Device Identifier00886874114308
UDI-Public(01)00886874114308(10)S10210527
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430006-52
Device Catalogue Number430006
Device Lot NumberS10210527 0017
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/06/2025
Supplement Date Received by Manufacturer04/25/2025
05/22/2025
Initial Report FDA Received Date03/31/2025
Supplement Report FDA Received Date05/21/2025
06/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/27/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexMale